SunLive         

Man‘s death likely caused by vaccine side effect

File photo SunLive.

The Covid-19 Vaccine Independent Safety Monitoring Board has met to review three reports of people who have died with a potential myocarditis in the period following vaccination.

The Board have announced that one of the three cases reviewed is considered to have gotten myocarditis due to the vaccine.

Due to the seriousness of these reports, the Board met on December 8 2021 to discuss the details of these three cases in relation to a possible link to vaccination.

They extend its deepest sympathies to the family, whānau and friends of the people involved.

The Board considered in detail the death of a 26-year-old man, who died within 2 weeks of his first dose of the Pfizer vaccine.

A spokesperson says this case has been reported to the coroner, who is investigating. Preliminary information from the post-mortem examination has identified myocarditis as the probable cause of death.

“The Board has considered the potential causes of myocarditis in this individual, including the Pfizer vaccine.

The Board noted there were no reported symptoms prior to the vaccine and the symptoms of myocarditis developed in the days immediately following his first vaccine dose.

The individual had also not sought medical advice or treatment for his symptoms.

“Some Covid-19 vaccines, including the Pfizer vaccine, increase the risk of myocarditis; Medsafe issued an Alert communication for myocarditis as a rare adverse reaction of the Pfizer vaccine on 21 July 2021.

“Covid-19 infection increases the risk of myocarditis substantially more than vaccination with the Pfizer vaccine.

“There are many possible causes of myocarditis, the most common being viral infection; an average of 95 people (SAFE study) are discharged from hospital with a principal diagnosis of myocarditis in New Zealand every year.

“Myocarditis is a treatable condition, if identified, and outcomes are better the earlier that treatment is started.

“With the current available information, the Board has considered that the myocarditis was probably due to vaccination in this individual.

“The death of a 13-year-old child, which has been reported to the coroner, was discussed at length, however further information is required before a determination on the role of the vaccine can be made.

“A further statement will be made when that information is available.

“Having reviewed the information, the Board considers that the myocarditis which was implicated in the death of a man in his 60s, was unlikely related to vaccination. The time from vaccination to the onset of symptoms and clinical factors point to other causes and is not consistent with a causal link.

“The Board considers that the circumstances of these cases do not impact or change the known information on myocarditis, and the benefits of vaccination with the Pfizer vaccine for Covid-19 continue to greatly outweigh the risk of such rare side effects.

“The role of the Board is to consider the likelihood of the link of the vaccine to any adverse event. The Board recognises that, in relation to deaths reported to the coroner, it is for the coroner to determine the cause and circumstances of death.

“The Board has recommended actions to be taken by the Covid-19 Vaccine and Immunisation Programme to continue to highlight myocarditis as a very rare side effect of the Pfizer vaccine.

“The Board noted that Covid-19 infection can itself be a cause of myocarditis as well as other serious illnesses and it remains safer to be vaccinated than to be infected with the virus.

“The Board wishes to remind healthcare professionals and consumers to be alert to the symptoms of myocarditis that may include chest pain, tightness or discomfort, shortness of breath or abnormal heartbeat (and/or accompanied by fever).

“The Board highlighted that discussion at the time of vaccination should include information on common expected."

More on SunLive...
0 Comments
You must be logged in to make a comment. Login Now
There are no comments on this article.